Drug reaction and eosinophilia with systemic symptoms or DRESS, also known as drug‐induced hypersensitivity syndrome or DIHS, share features with hemophagocytic lymphohistiocytosis (HLH), most notably fever, rash, and internal organ involvement. However, there is increasing recognition of drug‐induced (secondary) HLH and biopsy‐proven hemophagocytosis in DRESS, suggesting that HLH and DRESS overlap and may be diseases on the same spectrum of immune dysfunction. To characterize existing literature on HLH/DRESS overlap, we queried the PubMed/MEDLINE database for 23 cases of HLH‐DRESS diagnosis. The average time‐to‐onset of rash after exposure to inciting drug was 2.7 weeks.

Fourteen cases (61%) clinically worsened despite initial therapy, prompting a workup with a diagnosis of HLH on average 2.3 weeks after diagnosing DRESS. Nine cases met HLH diagnostic criteria and had a RegiSCAR score greater than equal to 4. Nine cases met one set of standards with a presentation suggestive of the other. Five cases met neither criteria. A patient presenting with fever, generalized rash, bicytopenia, and internal organ involvement after drug exposure was most predictive of meeting diagnostic criteria for HLH and DRESS. Although most initiated systemic corticosteroids with/without IVIG, plasmapheresis, or etoposide, treatment was highly variable. Patients with poor outcomes in this review were treated using steroid monotherapy and had viral reactivation.

Ref: https://onlinelibrary.wiley.com/doi/10.1111/ijd.15196